Hail, Dewey
- When
- May 13, 12:18 AM CST
- Where
- Dewey County, 8.26 mi SE of Camargo
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.952, -99.168
Relayed through Spotter Network.
A weak upper trough propagated into portions of the Central Plains from the late evening of the 12th into the early morning hours of the 13th. A small quasi-linear convective system (QLCS) developed across portions of northwest Oklahoma and pushed into central Oklahoma during the early morning hours of the 13th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A weak upper trough propagated into portions of the Central Plains from the late evening of the 12th into the early morning hours of the 13th. A small quasi-linear convective system (QLCS) developed across portions of northwest Oklahoma and pushed into central Oklahoma during the early morning hours of the 13th. With this complex, sub-severe hail and a weak tornado occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 12, 9:50 PM CST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1050 PM CDT Sun May 12 2024 ...New AVIATION... .SHORT TERM... (This evening through Monday) Issued at 257 PM CDT Sun May 12 2024 One round of showers and thunderstorms associated with a mid- level jet streak embedded in the subtropical jet continues to move to the east this afternoon across southern into eastern Oklahoma. Isolated to scattered thunderstorms are also developing in the wake of this complex across northwest into west central Oklahoma in association with an approaching mid/upper-level low. Effective bulk shear of 30 to 40 knots and elevated instability of ~500 to 1000 J/kg will favor hail with the most intense thunderstorms. These showers and thunderstorms will continue develop tonight as a mid/upper-level low moves eastward across Kansas in tandem with a strengthening low-level jet. The potential hazards are hail and heavy rainfall that may lead to localized flooding. The most likely area the receive the heaviest rainfall overnight is across the northern half of Oklahoma. HREF guidance indicates that isolated locations may see 2" of rainfall or more (using the ensemble maximum as a proxy for locally higher amounts). By tomorrow morning, a northwest wind shift will advance to the southeast as the upper-level moves eastward. Any ongoing thunderstorms would move southward into central into east central Oklahoma with the wind shift. Eventually, the chance of storms will move into southeast Oklahoma by Monday afternoon as the wind shift continues to advance to the southeast. Instability and shear will remain favorable for low-end severe potential, which will include the potential for hail and gusty winds. Mahale && .LONG TERM... (Monday night through next Saturday) Issued at 257 PM CDT Sun May 12 2024 By Tuesday, mid-level heights will rise as the mid/upper-level low moves toward the Midwest. Dry conditions are expected across Oklahoma and north Texas. By late Wednesday into Thursday, another trough will approach the Southern Plains with widespread showers and thunderstorms. The system has trended slower, so the chance for rain will persist through at least Friday morning. While vertical wind shear appears sufficient for severe weather, the amount of instability remains uncertain as widespread convection may temper its magnitude. Heavy rainfall/localized flooding may also be a hazard given the slow exit of the system. Mahale && .AVIATION... (06Z TAFS) Issued at 1050 PM CDT Sun May 12 2024 The first round of showers and thunderstorms is moving through north central and central Oklahoma affecting areas around KPNC, KSWO, KOKC and perhaps KOUN. The second round is moving into northwestern Oklahoma this evening and we may still see additional development farther south overnight. Even apart from the showers and thunderstorms, we have widespread low clouds with MVFR and IFR ceilings. Areas of MVFR and IFR will continue into Monday morning before ceilings begin to rise and VFR conditions becoming more widespread through the day. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 60 77 56 80 / 80 40 10 0 Hobart OK 58 79 53 83 / 50 20 0 0 Wichita Falls TX 62 82 56 83 / 40 20 0 0 Gage OK 51 76 48 84 / 70 20 0 0 Ponca City OK 59 74 55 79 / 90 60 20 10 Durant OK 63 82 59 82 / 50 40 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...10 LONG TERM....10 AVIATION...26
Hazardous Weather Outlook National Weather Service Norman OK 338 PM CDT Sun May 12 2024 OKZ004>048-050>052-TXZ083>090-132045- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 338 PM CDT Sun May 12 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... Scattered to numerous thunderstorms are expected tonight. Hail up to the size of quarters and heavy rainfall that may lead to localized flooding are the potential hazards. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Thunderstorms will likely be ongoing Monday morning across portions of northern into central Oklahoma. The chance of storms will move into southeast Oklahoma during the afternoon hours with a threat for low-end severe weather, including hail and gusty winds. Thunderstorm chances return to the area on Wednesday and continue through Saturday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
Special Weather Statement
National Weather Service Norman OK
749 PM CDT Sun May 12 2024
OKZ016-021-022-130115-
Washita OK-Beckham OK-Custer OK-
749 PM CDT Sun May 12 2024
...A strong thunderstorm will impact portions of northwestern
Washita, southwestern Custer and northeastern Beckham Counties
through 815 PM CDT...
At 748 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Elk City, moving east at 40 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elk City, Sayre, Burns Flat, Dill City, Canute, and Foss. and
portions of Interstate 40 in eastern Beckham and western Washita
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3542 9958 3544 9957 3554 9919 3528 9910
3523 9961 3542 9966
TIME...MOT...LOC 0048Z 254DEG 34KT 3536 9950
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
..speg.The Vance AFB radar (KVNX), 128 km away, was scanning. The volume nearest the first event began at 06:16 UTC.
1 hail, 1 tornado. Local standard time, as filed.
Relayed through Spotter Network.
Lincoln County Emergency Management reported damage to a home in far western Lincoln County about 6 miles southeast of Luther. A house received roof damage on the east side of the roof and a shed was blown 700 feet into a field.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyThe tornado archive for Oklahoma, 2024Warnings in Oklahoma, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179360, 1188118.